Hail, McIntosh
- When
- August 31, 3:54 AM CST to 3:57 AM CST
- Where
- McIntosh County, 14.54 mi N of Zeeland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.180, -99.850
A short-wave trough pushed from eastern Montana into North Dakota during the early morning hours as a low level jet increased in intensity. Thunderstorms developed during the early morning and continued into the mid-morning over south central North Dakota, with some becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short-wave trough pushed from eastern Montana into North Dakota during the early morning hours as a low level jet increased in intensity. Thunderstorms developed during the early morning and continued into the mid-morning over south central North Dakota, with some becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 31, 2:47 AM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 347 AM CDT WED AUG 31 2016 .SHORT TERM...(Today through Friday night) Issued at 348 AM CDT Wed Aug 31 2016 Fire weather concerns, windy conditions, and thunderstorm chances highlight the short term period. An upper level ridge was well established across the lee of the Rockies and western Plains states, with an upper level low/trough off the British Columbia coast. A large surface high was centered over northern Manitoba with the ridge axis extending south along the Red River Valley. Meanwhile low pressure continued to develop over the Rockies. A h925-h850 southeasterly low level jet was already established, extending over a large area from eastern WY/MT and the western Dakotas northward into Saskatchewan/Alberta. Early this morning, the models were depicting developing thunderstorms over northeastern MT and northwestern ND as upper level energy moving through the upper level ridge reaches the low level jet. The showers and thunderstorms would expand and develop eastward into central ND. Some models were confining the convection to the north central, while other models hinted at convection developing along the eastern edge of the low level jet - from Lake Sakakawea southeast to Bismarck, Napoleon, Ashley area. The thunderstorms developed east and southeast of Bismarck, likely along the eastern edge of the low level jet. A good possibility storms will develop farther north/northeast along the eastern edge of the LLJ. Any convection is forecast to diminish late this morning. This afternoon, the upper level ridge axis moves into the western Dakotas. Surface low pressure continues to develop over the Rockies, and the pressure gradient tightens across the Plains. Look for increasing southeasterly winds today. This will allow for increasing low level moisture to the Dakotas, but the axis of higher dewpoints shifts eastward into the central Dakota and allows drier air off the lee of the Rockies to edge eastward into the western Dakotas. Forecast soundings indicate a good mixing day with adiabatic lapse rates up to around 5000 feet or around h750. This will allow the strong low level jet to mix out with the surface layer, and expect mixing winds to be southeast at 20 to 25 mph over southwestern ND, and 15 to 20 mph northwest and central ND. Look for highs from the upper 70s Turtle Mountains and James Valley to near 90 far west. See fire weather discussion below for details on fire weather issues. The low level jet increases tonight over ND and reaches far north into northern Canada. The upper level ridge axis moves east across ND. This will bring increasing dewpoint temperatures into the state, with 50s and 60s F values. However, mixing out with the mid levels is depicted in the forecast soundings should lower afternoon dewpoints into the 40s and lower 50s. This will also tap into the low level jet wind speeds. Thus Thursday is setting up to be a very windy day, with south winds of 25 to 35 mph over western ND and 20 to 25 mph in the central. A wind advisory may be needed for southwest and parts of south central ND. The ridge axis moves east of our area beginning Thursday night with the approach of a large scale upper level low/trough. Thursday night we should see the beginnings of a series of upper level energy impulses in the southwest flow aloft reaching ND, bringing small chances of thunderstorms Thursday night and Friday. The surface low/trough that develops in the lee of the Rockies ahead of the upper level trough moves east and approaches western ND on Friday, bringing warm advection, a continuing very strong southerly low level jet, and continued low level moisture. Looking at highs Friday in the 80s to lower 90s. The surface warm front/trough enters western ND Friday evening, with the cold front portion of the system catching up to the warm front. This cold front moves east into central ND Friday night. This will continue to bring scattered thunderstorms to our area. .LONG TERM...(Saturday through Tuesday) Issued at 348 AM CDT Wed Aug 31 2016 The main highlight continues to be increasing chances for precipitation through the long term period. The extended period will be impacted by a slow moving h500 trough/ridge system over the central us that will keep a chance for thunderstorms in place through much of the period. At the surface the h500 trough will be reflected by a slow moving surface frontal boundary that becomes aligned with the southwest flow aloft. This slow moving frontal boundary will be the focus for thunderstorms across the region Saturday through Wednesday. the front will also usher in some cooler air with highs falling from the lower 80s Saturday to the 60s Monday through Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1230 AM CDT Wed Aug 31 2016 Developing low pressure across eastern Montana will be the focus for widely scattered thunderstorms between 06z-12z across western North Dakota as strengthening low level winds southeast winds bring additional moisture into the region. Too uncertain to add TSRA to forecast as the thunderstorms will be widely scattered but may see in vicinity of KISN-KMOT-KDIK. Otherwise vfr. && .FIRE WEATHER... Issued at 348 AM CDT Wed Aug 31 2016 Fire weather concerns are heightened today and Thursday. Today, minimum humidities drop into the upper teens to lower 20s across the southwest portion of the state as a band of higher RH air associated with the morning convection lifts into central ND, and drier air works into the far southwest. Increasing pressure gradient will produce sustained winds around 20 to 25 mph with gusts up to 35 mph over the far southwest. This is where vegetation has mostly cured and where the greatest fire danger will exist. The limiting factor will be that these conditions may exist for 3 hours or so. Confidence is not that great that the RH would get that low and winds that strong for at least 3 hours. Also confidence is reduced because yesterday dewpoints were higher than forecast...and there may be a fine line between high/low dewpoint values as the low level jet continues to strengthen. On thursday, we definitely see more moisture advected into southwest and our lowest afternoon humidities shift farther east where there is still a significant green component to the grasses. Another mix-out day, and relative humidity values as low as 25 percent are possible in the northwest, parts of the north central, and in south central ND. Higher RH is forecast for the southwest part of the state. However, winds will definitely be stronger with sustained winds likely 25 to 35 mph and gusts up to 45 mph. Possible wind advisory criteria in addition to possible fire weather issues. Will continue to monitor. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...JV LONG TERM...WAA AVIATION...WAA FIRE WEATHER...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 355 PM CDT TUE AUG 30 2016 NDZ004-005-012-013-022-023-025-033>037-041-042-044>048-050-051- 312100- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-STARK- MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 355 PM CDT TUE AUG 30 2016 /255 PM MDT TUE AUG 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING FOR PARTS OF NORTHWESTERN AND CENTRAL NORTH DAKOTA. THE CHANCE OF THUNDERSTORMS RETURNS FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA THURSDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001>003-009>011-017>021-312100- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN- 355 PM CDT TUE AUG 30 2016 /255 PM MDT TUE AUG 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS IN THE WEST AND NORTH CENTRAL LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD BECOME MARGINALLY SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING FOR PARTS OF NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA. THE CHANCE OF THUNDERSTORMS RETURNS FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA THURSDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031-032-040-043-312100- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 255 PM MDT TUE AUG 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS SOUTHWEST LATE THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FIRE WEATHER HIGHLIGHTS MAY BE NEEDED WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING, AND AGAIN THURSDAY AFTERNOON AND EVENING DUE TO LOW HUMIDITIES, STRONG WINDS AND DRY VEGETATION. THE CHANCE OF THUNDERSTORMS RETURNS FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA THURSDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 233 AM CDT WED AUG 31 2016 NDZ046-047-310800- LOGAN ND-EMMONS ND- 233 AM CDT WED AUG 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN AND NORTHEASTERN EMMONS COUNTIES UNTIL 300 AM CDT... AT 233 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF NAPOLEON...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NAPOLEON...KINTYRE AND BURNSTAD. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4653 10002 4659 9983 4639 9961 4629 9994 TIME...MOT...LOC 0733Z 334DEG 14KT 4649 9990 ABELING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
301 AM CDT WED AUG 31 2016
NDZ047-050-310830-
MCINTOSH ND-LOGAN ND-
301 AM CDT WED AUG 31 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN AND
NORTHWESTERN MCINTOSH COUNTIES UNTIL 330 AM CDT...
AT 300 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF NAPOLEON...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LOGAN
AND NORTHWESTERN MCINTOSH COUNTIES.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4620 9988 4628 9988 4629 9992 4640 9992
4645 9974 4623 9956 4615 9986
TIME...MOT...LOC 0800Z 336DEG 23KT 4635 9982
ABELINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 319 AM CDT WED AUG 31 2016 NDZ035-036-310845- KIDDER ND-BURLEIGH ND- 319 AM CDT WED AUG 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KIDDER AND EAST CENTRAL BURLEIGH COUNTIES UNTIL 345 AM CDT... AT 319 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF TUTTLE...OR 15 MILES NORTHWEST OF STEELE...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL KIDDER AND EAST CENTRAL BURLEIGH COUNTIES. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4702 10024 4716 10008 4704 9974 4683 9999 TIME...MOT...LOC 0819Z 307DEG 10KT 4705 10008 ABELING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CDT WED AUG 31 2016
NDZ046-047-050-310930-
MCINTOSH ND-LOGAN ND-EMMONS ND-
333 AM CDT WED AUG 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LOGAN...
WESTERN MCINTOSH AND NORTHEASTERN EMMONS COUNTIES UNTIL 430 AM CDT...
AT 333 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BRADDOCK TO NEAR VENTURIA. MOVEMENT WAS
SOUTH AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
VENTURIA.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4635 10004 4663 10009 4663 10006 4604 9945
4594 9949 4594 9953
TIME...MOT...LOC 0833Z 348DEG 10KT 4655 10002 4604 9950
ABELINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 421 AM CDT WED AUG 31 2016 NDZ035-036-310945- KIDDER ND-BURLEIGH ND- 421 AM CDT WED AUG 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KIDDER AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL 445 AM CDT... AT 421 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF STERLING...OR 11 MILES WEST OF STEELE...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STEELE AND DRISCOLL. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4687 10033 4699 10013 4681 9984 4664 10014 TIME...MOT...LOC 0921Z 321DEG 11KT 4688 10017 ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 433 AM CDT WED AUG 31 2016 NDZ046-047-050-311030- MCINTOSH ND-LOGAN ND-EMMONS ND- 433 AM CDT WED AUG 31 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LOGAN... WESTERN MCINTOSH AND EAST CENTRAL EMMONS COUNTIES UNTIL 530 AM CDT... AT 433 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF NAPOLEON TO 9 MILES NORTHWEST OF NEW TOWN CORNER. MOVEMENT WAS SOUTH AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... VENTURIA. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4616 9993 4647 9993 4594 9935 4594 9969 TIME...MOT...LOC 0933Z 354DEG 10KT 4635 9987 4588 9947 ABELING
The Bismarck radar (KBIS), 96 km away, was scanning. The volume nearest the first event began at 09:54 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656779, 656781, 656782, 656783, 656784, 656785, 656786, 656789.